Wyoming, 2012

Avalanche in Wyoming, December 9, 2012

December 9, 2012 · NWS RIW · 1 event in 1 county or zone

A snowboarder triggered a soft slab avalanche on the south side of Teton Pass at 0700MST on Sunday, December 9. The avalanche occurred on a greater than 45-degree slope.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A snowboarder triggered a soft slab avalanche on the south side of Teton Pass at 0700MST on Sunday, December 9. The avalanche occurred on a greater than 45-degree slope. The snowboarder had to deploy an emergency air bag collar to ride out the avalanche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 9, 2:33 AM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Dec 9, 2:33 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
233 AM MST SUN DEC 9 2012

.SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT

NIGHTTIME WRAP AROUND SNOW SHOULD END BY MORNING WITH THE EXCEPTION
OF SOME LINGERING LIGHT SNOW SHOWERS ACROSS THE HIGHER ELEVATIONS.
BY NOON SNOW SHOULD BE FINISHED WITH SOME SUNSHINE. THE QUESTION
OF THE DAY IS FOR HIGH TEMPERATURES. WITH A BUBBLE SURFACE HIGH
DROPPING IN EXCEPT LITTLE MIXING. DAYTIME HIGHS COULD BE THE COOLEST
YET THIS YEAR ACROSS SOME BASIN AND VALLEY LOCATIONS WITH HIGHS
LIKELY STAYING IN THE TEENS AND IN SOME LOCATIONS THE SINGLE DIGITS
IN THE MOST PROTECTED LOCATIONS. THE NEXT WEATHER PROBLEM THAT WILL
VEX THE REGION WILL BE A SHORT WAVE AND SOME WARM ADVECTION THAT
EVENTUALLY MOVES INTO THE WESTERN MOUNTAINS TONIGHT WITH THE NEXT
SNOW EVENT. THIS SYSTEM WILL TO HAVE LESS MOISTURE TO WORK WITH THAN
THE PREVIOUS ONE ALONG WITH FEWER UPPER LEVEL DYNAMICS. FOR NOW WE
HAVE KEPT SNOWFALL AMOUNTS BELOW ADVISORY IT LOOKS FAIRLY LIKELY
EVERYONE IN THE HIGHER ELEVATIONS WILL SEE A FEW INCHES. MOST
REGIONS EAST OF THE DIVIDE WILL SEE LITTLE OR NOTHING WITH THE
EXCEPTION OF THE BIGHORN RANGE WHERE THERE COULD BE A FEW INCHES.

ANOTHER ISSUE WILL BE THE WIND ACROSS AREAS DOWNWIND OF THE
ABSAROKAS AND ACROSS THE SOUTHWESTERN WIND CORRIDOR. MODELS SHOW THE
PRESSURE GRADIENT TIGHTENING UP QUITE A BIT ACROSS THE REGION LATER
TONIGHT. MOST MODELS DO SHOW THE WINDS REMAINING BELOW WARNING
CRITERIA BUT THERE COULD BE WIND GUSTS TO 50 TO 55 MPH ACROSS THE
GREEN AND RATTLESNAKE RANGES AND UP TO 60 MPH ACROSS THE USUAL
SUSPECT AREAS EAST OF THE ABSAROKAS SUCH AS CLARK. THE DAY SHIFT
WILL HAVE TO KEEP AN EYE ON THIS IN CASE ANY HIGHLIGHTS ARE NEEDED.
WINDS COULD ALSO PLAY HAVOC WITH TEMPERATURES AS RISING TEMPERATURES
MAY OCCUR WITH DOWNSLOPING FLOW EAST OF THE ABSAROKAS. EXPECT WARMER
TEMPERATURES ON MONDAY WITH HIGH TEMPERATURES GETTING CLOSER TO
SEASONAL AVERAGES.

THE FORECAST GETS A BIT MORE MUDDLED STARTING MONDAY NIGHT. THE
MODELS DO KEEP WESTERLY UPSLOPE FLOW OVER THE WESTERN PORTION OF THE
STATE SO WE HAVE KEPT MAINLY CHANCE POPS ACROSS THE REGION. THERE
ARE DIFFERENCES ON QPF AMOUNTS SO FOR NOW WE BLENDED CONTINUITY WITH
THE MODELS. BY TUESDAY NIGHT SNOW SHOWERS WEST OF THE DIVIDE MAY
DECREASE AS SOME RIDGING BUILDS ACROSS THE AREA AND SHUTS THE
MOISTURE FURTHER NORTH INTO MONTANA. MEANWHILE...EAST OF THE DIVIDE
EXCEPT MAINLY DRY WEATHER WITH LOCALLY GUSTY WINDS ACROSS THE
SOUTHWESTERN WIND CORRIDOR AND DOWNSTREAM OF THE ABSAROKAS.
TEMPERATURES SHOULD AVERAGE FAIRLY CLOSE TO SEASONAL NORMALS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

AS HAS BEEN THE TREND WEDNESDAY IS NOW DRY ASIDE FROM SOME LIGHT
SNOW IN THE FAR WEST AS MOISTURE IN A SW FLOW MOVES INTO THAT
AREA. A WEAK WEATHER SYSTEM MOVES ACROSS MONTANA THURSDAY AND
THROUGH WY THURS AFTERNOON AND NIGHT. THIS WILL BRING SOME LIGHT
SNOW TO THE NORTHERN MOUNTAINS. MEANWHILE THE SOUTHERN ENERGY
HEADS TO SOUTHERN CALIFORNIA. GFS AND ECMWF MODELS ARE IN LESS
AGREEMENT FRIDAY THROUGH SUNDAY. THE ECMWF TAKES THE SOUTHERN
CALIFORNIA WEATHER SYSTEM ACROSS THE FOUR CORNERS FRIDAY AND INTO
THE CENTRAL PLAINS FRI NIGHT. THE GFS IS ABOUT 12 HOURS SLOWER
WITH THIS MOVEMENT. MEANWHILE THE GFS MODEL DROPS ANOTHER WEATHER
SYSTEM INTO THE PAC NW FRIDAY AND MOVES IT SOUTHEAST INTO UTAH FRI
NIGHT. THIS COULD BRING SOME PRECIP TO WESTERN WY DURING THAT
TIMEFRAME. THE ECMWF MODEL IS MUCH FARTHER WEST WITH A WEATHER
SYSTEM AND DRAGS IT TO SOUTHERN CALIFORNIA FRI NIGHT. GFS DEVELOPS
A NW FLOW ALOFT OVER THE REGION FOR SATURDAY AND SUNDAY WITH
PRECIP FOR THE WESTERN MOUNTAINS AND A CHANCE IN THE VALLEYS. THE
ECMWF MODEL VERY DIFFERENT WITH A TROUGH FORMING OVER THE WEST
COAST SATURDAY AND MOVING TOWARD THE ROCKIES SUNDAY. FOR TONIGHT I
HAVE LEANED TOWARD THE GFS AND KEPT THE CHANCE OF PRECIP IN THE
WEST AND SOUTH FRIDAY THEN IN THE WEST SATURDAY AND SUNDAY. MOSTLY
DRY FOR THE EAST AND NORTH FRIDAY THROUGH SUNDAY. WILL SEE HOW THE
NEXT FEW RUNS LOOK AND MAKE ADJUSTMENTS IF SOME CONSISTENCY IS
OBSERVED. AS FOR TEMPS...SEASONAL HIGHS AND LOWS WED THROUGH SUNDAY
WITH MINOR DAY TO DAY FLUCTUATION.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...AREAS OF MVFR/IFR CONDITIONS IN -SN
WILL GRADUALLY IMPROVE THROUGH THE EARLY MORNING.  VFR CONDITIONS
WITH MAINLY UNLIMITED CIGS WILL PREVAIL AFTER 15Z.  A LEE SIDE
SURFACE TROUGH WILL STRENGTHEN LATE SUNDAY AFTERNOON AND SUNDAY
NIGHT WITH INCREASING SW WINDS THROUGH THE WIND CORRIDOR BTWN
KRKS-KCPR AND DOWNSLOPE WINDS ALONG THE EAST SLOPES OF THE DIVIDE
AND BIGHORN RANGE...STEEP INVERSIONS AND AREAS OF LLWS DEVELOPING
BTWN THE WARMER AIR ALOFT AND COLD AIR TRAPPED IN THE BASINS.

WEST OF THE CONTINENTAL DIVIDE...MT TOPS WILL REMAIN PARTIALLY
OBSCURED OVERNIGHT WITH ISOLD/WDLY SCT IFR/MVFR -SHSN.  VFR
CONDITIONS AND UNLIMITED CIGS WILL PREVAIL AFTER 12Z SUNDAY.  CLOUDS
WILL INCREASE WITH LOWERING CIGS AFTER 00Z MONDAY AHEAD OF AN
APPROACHING CLIPPER SYSTEM.  IFR/MVFR -SN WILL INCREASE NW-SE
03Z-12Z MONDAY WITH THESE CONDITIONS ALONG WITH MTN OBSCURATIONS
BECOMING WIDESPREAD VCNTY AND N OF A KAFO-KPNA LINE BY 12Z MONDAY.
&&

.FIRE WEATHER...

TEMPERATURES WILL REMAIN COLD SUNDAY AND MONDAY WITH AREAS IN THE
WEST SEEING LOWS FROM ZERO TO 10 BELOW. LOWS EAST OF THE CONTINENTAL
DIVIDE WILL GENERALLY BE FROM ZERO TO 10 ABOVE. HIGHS WILL BE IN THE
TEENS AND 20S IN THE WEST AND IN THE UPPER 20S TO MID 30S EAST. ONLY
A FEW LIGHT SNOW SHOWERS WILL FALL IN THE MOUNTAINS TODAY. THE NEXT
SYSTEM THEN APPROACHES SUNDAY NIGHT AND MONDAY WITH THE NEXT CHANCE
OF SNOW. WINDS WILL BECOME GUSTY ACROSS THE MOUNTAIN PEAKS AND
DOWNWIND OF THE ABSAROKAS SUNDAY NIGHT.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Dec 9, 5:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SUN DEC 9 2012

WYZ001>020-022>030-101300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SUNDAY...COLD WITH HIGH TEMPERATURES 10 TO 20 DEGREES BELOW NORMAL.

TONIGHT...ANOTHER STORM MAY PRODUCE ACCUMULATING SNOWFALL ACROSS THE
WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...ACCUMULATING SNOW IS LIKELY ACROSS THE FAR WEST.

TUESDAY THROUGH SATURDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OVER THE NEXT FEW
DAYS.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 9, 2:43 AM MST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
243 AM MST SUN DEC 9 2012

WYZ015-017-018-091200-
LANDER FOOTHILLS-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
243 AM MST SUN DEC 9 2012

A COUPLE OF BANDS OF SNOW WILL CONTINUE DRIFTING SLOWLY WESTWARD
THROUGH THE AREA THROUGH 5 AM. AREAS WHERE THE SNOW BAND PERSISTS
COULD SEE A QUICK INCH OR TWO OF SNOW. MOTORISTS SHOULD BE ALERT FOR
SLICK ROADWAYS AND RAPID DECREASES IN VISIBILITY.

HATTINGS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 9, 7:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416635.